Euglycaemic ketoacidosis associated with dual-acting GLP-1/GIP receptor agonist treatment following bariatric surgery.

IF 0.9 Q4 ENDOCRINOLOGY & METABOLISM
Deirdre Green, Nigel Glynn
{"title":"Euglycaemic ketoacidosis associated with dual-acting GLP-1/GIP receptor agonist treatment following bariatric surgery.","authors":"Deirdre Green, Nigel Glynn","doi":"10.1530/EDM-26-0059","DOIUrl":null,"url":null,"abstract":"<p><strong>Summary: </strong>Euglycaemic ketoacidosis is characterised by high anion gap metabolic acidosis with elevated serum ketone bodies in the absence of significant hyperglycaemia. Although traditionally associated with sodium-glucose cotransporter 2 (SGLT-2) inhibitors, incretin-based therapies have recently been implicated. Tirzepatide is a dual-acting glucagon-like peptide 1 (GLP-1)/glucose-dependent insulinotropic polypeptide (GIP) receptor agonist. It is an approved treatment for obesity in patients without diabetes mellitus. We present the case of a 51-year-old woman without diabetes, 2 years after sleeve gastrectomy, who presented with nausea, vomiting and abdominal pain after rapid dose escalation of tirzepatide. Laboratory evaluation revealed severe metabolic acidosis (pH 7.01, venous bicarbonate 9.2 mmol/L), elevated serum ketones (6 mmol/L) and normal blood glucose (5 mmol/L), consistent with euglycaemic ketoacidosis. Plasma lactate was normal (1.4 mmol/L). She was managed with intravenous fluids, insulin infusion and anti-emetics until the symptoms and acidosis resolved. Tirzepatide was discontinued. This case highlights the potential for dual-acting GLP-1/GIP receptor agonists to increase susceptibility to euglycaemic ketoacidosis in patients without diabetes, particularly in the context of prior bariatric surgery. Clinicians should consider euglycaemic ketoacidosis in patients receiving dual-acting GLP-1/GIP therapy who present unwell with metabolic acidosis.</p><p><strong>Learning points: </strong></p>","PeriodicalId":37467,"journal":{"name":"Endocrinology, Diabetes and Metabolism Case Reports","volume":"2026 3","pages":""},"PeriodicalIF":0.9000,"publicationDate":"2026-07-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13617635/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Endocrinology, Diabetes and Metabolism Case Reports","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.1530/EDM-26-0059","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"Q4","JCRName":"ENDOCRINOLOGY & METABOLISM","Score":null,"Total":0}
引用次数: 0

Abstract

Summary: Euglycaemic ketoacidosis is characterised by high anion gap metabolic acidosis with elevated serum ketone bodies in the absence of significant hyperglycaemia. Although traditionally associated with sodium-glucose cotransporter 2 (SGLT-2) inhibitors, incretin-based therapies have recently been implicated. Tirzepatide is a dual-acting glucagon-like peptide 1 (GLP-1)/glucose-dependent insulinotropic polypeptide (GIP) receptor agonist. It is an approved treatment for obesity in patients without diabetes mellitus. We present the case of a 51-year-old woman without diabetes, 2 years after sleeve gastrectomy, who presented with nausea, vomiting and abdominal pain after rapid dose escalation of tirzepatide. Laboratory evaluation revealed severe metabolic acidosis (pH 7.01, venous bicarbonate 9.2 mmol/L), elevated serum ketones (6 mmol/L) and normal blood glucose (5 mmol/L), consistent with euglycaemic ketoacidosis. Plasma lactate was normal (1.4 mmol/L). She was managed with intravenous fluids, insulin infusion and anti-emetics until the symptoms and acidosis resolved. Tirzepatide was discontinued. This case highlights the potential for dual-acting GLP-1/GIP receptor agonists to increase susceptibility to euglycaemic ketoacidosis in patients without diabetes, particularly in the context of prior bariatric surgery. Clinicians should consider euglycaemic ketoacidosis in patients receiving dual-acting GLP-1/GIP therapy who present unwell with metabolic acidosis.

Learning points:

减肥手术后双作用GLP-1/GIP受体激动剂治疗相关的血糖酮症酸中毒
摘要:血糖性酮症酸中毒的特点是在没有明显高血糖的情况下,伴有血清酮体升高的高阴离子间隙代谢性酸中毒。虽然传统上与钠-葡萄糖共转运蛋白2 (SGLT-2)抑制剂有关,但最近以肠促胰岛素为基础的治疗涉及。tizepatide是一种双作用胰高血糖素样肽1 (GLP-1)/葡萄糖依赖性胰岛素性多肽(GIP)受体激动剂。它被批准用于治疗非糖尿病患者的肥胖。我们报告一例51岁的无糖尿病女性,在袖胃切除术2年后,在替西帕肽剂量快速增加后出现恶心、呕吐和腹痛。实验室检查显示重度代谢性酸中毒(pH值7.01,静脉碳酸氢盐9.2 mmol/L),血清酮类升高(6 mmol/L),血糖正常(5 mmol/L),符合糖源性酮症酸中毒。血浆乳酸正常(1.4 mmol/L)。她接受静脉输液、胰岛素输注和止吐剂治疗,直到症状和酸中毒消退。替泽帕肽停用。该病例强调了双作用GLP-1/GIP受体激动剂可能增加无糖尿病患者对血糖酮症酸中毒的易感性,特别是在既往减肥手术的背景下。临床医生应考虑接受GLP-1/GIP双作用治疗的伴有代谢性酸中毒的患者出现血糖酮症酸中毒。学习点:
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
CiteScore
1.50
自引率
0.00%
发文量
142
审稿时长
9 weeks
期刊介绍: Endocrinology, Diabetes & Metabolism Case Reports publishes case reports on common and rare conditions in all areas of clinical endocrinology, diabetes and metabolism. Articles should include clear learning points which readers can use to inform medical education or clinical practice. The types of cases of interest to Endocrinology, Diabetes & Metabolism Case Reports include: -Insight into disease pathogenesis or mechanism of therapy - Novel diagnostic procedure - Novel treatment - Unique/unexpected symptoms or presentations of a disease - New disease or syndrome: presentations/diagnosis/management - Unusual effects of medical treatment - Error in diagnosis/pitfalls and caveats
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书